Printer Friendly

Three strikes and you're out: unanticipated hyperkalaemic cardiac arrest following rapid sequence intubation.

We report a case which highlights the capriciousness of suxamethonium-associated hyperkalaemia. A 25-year-old male with history of intravenous drug abuse was referred to us for failure of clinical and bacteriological improvement despite 10 days of aggressive treatment for community acquired staphylococcal pneumonia. During these 10 days he had received two uneventful suxamethonium-facilitated rapid sequence intubations on days 1 and 5, and short periods (<24 hours) of invasive mechanical ventilation. The indications were respiratory distress and pleural decortication for empyema respectively. He had no other organ dysfunction, was haemodynamically stable and being mobilised for the rest of the days. On day 10, on arrival at our institute, he was found to be markedly hypoxic with evidence of complete left lung collapse. A rapid sequence induction was performed with suxamethonium. Within the first few minutes of induction, the electrocardiogram showed broadening of QRS complex with progression to sine wave pattern and then ventricular fibrillation, characteristic of hyperkalaemia. Cardiopulmonary resuscitation was initiated with early antihyperkalaemic measures. Spontaneous circulation was restored within five minutes. Intra-arrest [K.sup.+] was later confirmed at 9.8 mmol/l, a significant increase from 4.3 mmol/l immediately prior to rapid sequence induction. Similar to previous such inductions, there was no change in either creatine kinase or temperature. Later on, trans-oesophageal echocardiography demonstrated multiple vegetations attached to pacemaker leads which had been inserted for sick sinus. Removal of the pacemaker and pacing leads resulted in resolution of bacteraemia and systemic features of sepsis. The patient was extubated the following day with no features of anoxic neurological injury or neuromuscular weakness.

The report is unique given the fact that the patient had already two uneventful exposures to this drug in similar doses within 10 days of the catastrophic exposure, with no anticipated risk. Suxamethonium induced hyperkalaemic cardiac arrests have been described in critically ill patients mostly with length of stay more than 17 days (1). The risk has been attributed to immobility, sepsis and critical illness polyneuropathy/myopathy (CIP/CIM). In our opinion the patient was not significantly immobilised to cause a concern. The effect of sepsis and immobility are difficult to delineate. However, we are aware of at least three studies which suggest that sepsis as such is not an independent risk factor (2-4). Of patients admitted to the intensive care unit for at least seven days, 49 to 77% are known to acquire CIP/CIM (5). Although the patient described had unremarkable neurological examination, we cannot exclude subclinical CIP/CIM. A final consideration is the potential influence of repeated exposure to suxamethonium, however we are not aware of any direct action of suxamethonium upon acetylcholine receptor regulation.

As learned from this case, the risks for suxamethonium-associated hyperkalaemia are not only prevalent in intensive care unit population, but more importantly can be difficult to identify, define and quantify. This case report may add weight to the opinion that suxamethonium is an 'obsolete' drug in the intensive care unit (6). However, the authors' experiential belief is that suxamethonium still results in the most rapid onset of optimal conditions for direct laryngoscopy and its place in rapid sequence induction can still be justified. Nonetheless, caution should be exercised in its use in critically ill patients with unresolved sepsis and potentially those with recent prior exposure to the drug.

S. PRAKASH

S. GALLUCCIU

Bedford Park, South Australia

References

(1.) Church H, Sinclair S, Oelofse T. Suxamethonium in the intensive care unit: "Fool me once, shame on you; fool me twice, shame on me". Intensive Care Med 2008; 34:208-209.

(2.) Soodan A, Kaul TK, Singh A, Bajwa S. The effect of succinylcholine on serum potassium levels in patients with intra-abdominal infection. Indian J Anaesth 2003; 47:105-110.

(3.) Fink H, Luppa P, Mayer B, Rosenbrock H, Metzger J, Martyn JAJ et al. Systemic inflammation leads to resistance to atracurium without increasing membrane expression of acetylcholine receptors. Anesthesiology 2003; 98:82-88.

(4.) Hinohara H, Morita T, Okano N, Kunimoto F, Goto F. Chronic intraperitoneal endotoxin treatment in rats induces resistance to d-tubocurarine, but does not produce up-regulation of acetylcholine receptors. Acta Anaesthesiol Scand 2003; 47:335-341.

(5.) Coakley JH, Nagendran K, Yarwood GD, Honavar M, Hinds CJ. Patterns of neurophysiological abnormality in prolonged critical illness. Intensive Care Med 1998; 24:801-807.

(6.) Booij LH. Is succinylcholine appropriate or obsolete in the intensive care unit? Crit Care 2001; 5:245-246.
COPYRIGHT 2012 Australian Society of Anaesthetists
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2012 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Correspondence
Author:Prakash, S.; Gallucciu, S.
Publication:Anaesthesia and Intensive Care
Article Type:Letter to the editor
Geographic Code:8AUST
Date:Jan 1, 2012
Words:727
Previous Article:Target controlled infusion pump failure due to worn drive nut.
Next Article:Modification of Diamedica drawover anaesthetic equipment to facilitate introduction to an Australian teaching hospital.
Topics:

Terms of use | Privacy policy | Copyright © 2021 Farlex, Inc. | Feedback | For webmasters